Texas, 2024

Damaging Winds in Texas, August 14, 2024

August 14, 2024 · NWS LUB · 2 events in 2 counties and zones

Very hot temperatures combined with a weak mid-level short wave trough creating isolated thunderstorms late in the afternoon into the evening of the 14th. A very deeply mixed boundary layer led to a dry sub-cloud layer and high based thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Very hot temperatures combined with a weak mid-level short wave trough creating isolated thunderstorms late in the afternoon into the evening of the 14th. A very deeply mixed boundary layer led to a dry sub-cloud layer and high based thunderstorms. A couple of these thunderstorms produced severe wind gusts near Plains (Yoakum County) and Olton (Lamb County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 14, 5:04 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 14, 5:04 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
604 PM CDT Wed Aug 14 2024

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 154 PM CDT Wed Aug 14 2024

The current forecast is still on track for the rest of this
afternoon. A cumulus field has developed in vicinity of the surface
pressure trough where better low level convergence was located.
Increased moisture and a short wave trough was seen approaching the
area per water vapor imagery this afternoon. Isolated to scattered
convective initiation is expected to be around 4-5pm with activity
drifting eastward through the late afternoon into the early evening.
Very high cloud bases will allow convection to produce strong wind
gusts and locally heavy rainfall.

It is looking increasingly likely for scattered storms to develop on
Thursday afternoon across the FA. A very weak trough axis around 700-
500mb was noted in model guidance approaching the area on Thursday
afternoon. Little to no hints of this trough were present in the
upper levels of the atmosphere as indicated by increasing heights
around 250mb. This trough axis will cut across the region from
southwest to northeast above an increasing low level convergent
field. A cold front will be approaching from the north during the
daytime stalling out somewhere around the central to southern Texas
Panhandle. A surface pressure trough will extend southward near the
Texas/New Mexico state line with a weak signal for a pre-frontal
surface trough cutting across the South Plains and Rolling Plains.
Very strong heating will occur across the area with temperatures
near or above 100 degrees everywhere off the caprock and on many
locations on the caprock. The atmosphere will be characterized by a
typical pulse, summer type convective activity. Boundary layer
mixing will reach up to around 650mb or so leading to inverted-V
soundings and a dry sub-cloud layer. Deep layer mixed instability
values will be on the order of 1000-1500 J/kg under an uncapped
atmosphere. High cloud bases are expected and with weak flow, will
promote pulse type convection with strong winds and locally heavy

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 154 PM CDT Wed Aug 14 2024

Hot dry weather is expected Friday though next week. The very
warm upper high will remain centered over Colorado, New Mexico and
northwest Texas. As such, there will be virtually no chance of
rain. The highest afternoon temperatures are expected over the
southeast Panhandle and the Rolling Plains where afternoon highs in
excess of 105 degrees will be likely starting this Friday.

&&

.AVIATION...
(00Z TAFS)
Issued at 602 PM CDT Wed Aug 14 2024

Convection will be at least in the vicinity of LBB and PVW before
03Z. It is possible that -TSRA could affect either terminal, but
confidence is too low to mention in the TAFs at this time. The
biggest hazards will be brief wind gusts to 45 knots and MVFR
conditions. Otherwise VFR conditions will prevail outside of
convection.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...01
LONG TERM....04
AVIATION...51
Hazardous weather outlook, Aug 14, 1:15 AM CST, 17 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
215 AM CDT Wed Aug 14 2024

TXZ021>044-150715-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
215 AM CDT Wed Aug 14 2024

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms are forecast to develop this
afternoon and evening, mainly on the Caprock. Locally heavy rain and
strong wind gusts around 50 mph will be possible with some of these
storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated thunderstorms will be possible across portions of the South
and Rolling Plains on Thursday afternoon and evening. The severe
weather threat is low.

High temperatures in excess of 105 degrees are forecast for most of
the Rolling Plains for this upcoming weekend, and may reach 110
degrees by early next week across the Rolling Plains.

The radar

The Lubbock radar (KLBB), 106 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yoakum

When
August 14, 6:37 PM CST
Where
Yoakum County, 3 mi N of Plains
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.223, -102.830

A Texas Tech University West Texas mesonet site near Plains measured a wind gust of 61 mph.

Thunderstorm Wind, Lamb

When
August 14, 10:00 PM CST
Where
Lamb County, 6 mi S of Olton
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.093, -102.130

A Texas Tech University West Texas mesonet site near Olton measured a wind gust of 59 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193082, 1193083.